Question for Betty.
 

Two years ago I lost a large amount of weight, (60 lbs.), but I still have 15 to go to get into the healthy BMI range.  Also, at the time of losing weight, I started taking birth control pills.  Can birth control pills prevent me from losing weight because of the hormones, or is it all in my head?

 
Betty's Answer.
 

Congratulations on your weight loss.  You possibly accomplished this through increased exercise and decreased calorie intake.  To continue to lose weight you have to again increase your calorie expenditure, while maintaining your lower caloric intake. 

Birth control pills can affect both weight gain and loss.  Birth control pills can cause fluid retention, a temporary effect that often begins in the first month as a result of an increase in sodium.  The estrogen in the pill can cause weight gain due to increased breast, hip, or thigh tissue, usually after several months on the pill.  Reducing your salt intake may help control this type of water retention.

Some progestin-dominant pills can cause appetite increase and weight gain.  Pill-related depression may also lead to increased appetite and weight gain. 

Remember that exercise, especially weight training can cause some weight gain in the form of increased muscle mass.

Talk with your health care provider about the weight stabilization, to determine if your birth control pills may be inhibiting your weight loss.  You may need to switch to a different pill, or increase exercise.